Whenever the rainbow appears in the clouds, I will see it and remember the everlasting covenant between God and all living creatures of every kind on the earth." Genesis 9:13

Tuesday, July 03, 2007

I did a very, very bad thing

I have severely messed up my mood stabilizers.....Severely only if you're me and precariously counting on something not likely to hold a lot of weight to do so. Moderately for others.

Every day I take 6 Depakote at once. If you have never seen a Depakote pill, they are very large, I think about 3/4" long. When I fill the script I get 3 bottles of pills. It's fairly obvious when you're running out of normal sized pills, but remember, 3 days worth of this medication for me is 18 pills. It's harder to see that the bottom is coming and anticipate. Then my insurance makes it even harder by being very rigid about no refills more than 2 days ahead.

Regardless, I ran out of Depakote Sunday night. Mondays are crazy here because I HAVE to be done with work at a certain time so I get to therapy on time, and it is a little unpredictable how many patient hours I'll have on a given Monday because it is affected by what happens on the weekend. My last job I could shift some time from Monday to Tuesday, but this job has less freedom about that.

I was running a few minutes behind for my Monday "MUST" schedule yesterday, so I didn't drop it off. It's hard to do scripts on Monday, but I can sometimes if I time it exactly right. Therapy was emotional and long yesterday, and I didn't get it together to think of filling it at a 24 hour pharmacy while I was in the city, since I no longer think in terms of 24 hour anything. So last night I missed it.

I knew that was bad, but one dose isn't the end of the world. Way back in another life, before my toxicity, I remember once being without for 4 days and still being fine going back on, but now I can't risk changing because I can't risk that it won't bring my level back up sufficiently. Plus Depakote is essential to knock me out enough to sleep and not sleeping will just add to the entire mess.

So today I got up early and dropped the script off. Because I was so early I never dreamed I would be too late for the pharmacy. But I was. I had a bad day. I think I was generally distracted in that way you sometimes get when something hard (yesterday's therapy) is over. There was mass chaos. I kept having to re-do things. I ripped both my pocket and the seam of my pants in separate incidents. I treated the wrong patient. Another patient needed TLC. Another one found out she has metastic cancer today. And I didn't do some basic things I should have. I did not make sure I was pouring in water. I was very bad about this today. My lunch was disgusting so i grabbed a candy bar with nuts in it but for some reason never ate it. I didn't even eat anything salty until I was feeling pretty bad. In fact devouring some french fries the speech therapist gave me clued me in on why I felt crappy.

So feeling bad because I messed up my lithium levels didn't help. Then I had to walk outside for a while which made it worse. I didn't think it was supposed to be too hot today and the actual temps weren't bad, but somehow it wasn't good for me. Maybe it was just slightly above my limit, or it was humid, or it was extra-hot outside. Whatever, it wasn't pleasant.

I think the lithium thing made me slightly confused, so it took forever to get paperwork and stuff done. I did leave to buy food (which was disgusting; I don't like to eat when I'm hot which just makes this all worse) finally but it didn't help much and so overall I was at work 11 1/2 hours. NOT GOOD.

The ultimate result of that was that I got to the pharmacy 17 minutes too late. I ran in, hoping, but no such luck.

Therefore, tonight is night without Depakote # 2. Tomorrow I'm likely to not feel so great....the rest of the week is going to be very hectic, so I'm hoping my mood doesn't notice.

But I'm so mad at myself. I know better. I know how vital my meds are and that I don't get to make mistakes. I know this. Yet it is so ridiculously hard to keep track of 6 meds, doses, etc.

Ugh.

3 comments:

Emilija said...

Missing two days of meds is a big deal. And if it is an anti-convulsant, like depekote, it can potentially give you a seizure. Is there any way your doctor can work it out to get you a supply of a few days of extra "back-up" meds, just for cases like this? Like maybe giving you some samples, or writing for some extra pills one month?

Jon said...

I hate having to be so dependent on meds. There's times, like those you describe, that I feel so helpless. Good luck over the next few days.

Snickollet said...

Hi there,

You had asked me about an eggplant recipe at my blog . . . I think you're thinking of someone else's blog. I wish I had an eggplant recipe, but I am forever at a loss for what to do with eggplant. If you are looking for sichuan noodles or thai-style chicken soup, I'm your woman. Otherwise, I'm afraid I'm no help (at least not on the blog).

Good luck with the meds. Insurance is a blessing and a curse, isn't it?

-snickollet